Case Report: Cardiac Arrest in a Man Who Has Overdosed

Guillaume Davido, MD

Disclosures

March 09, 2022

Keeping the patient on naloxone depends on whether there was opioid poisoning. If a long-acting opioid is involved, such as a high dose of methadone or heroin, it's better to institute several hours of monitoring with a continuous IV infusion of naloxone to prevent remorphinization.

There is nothing to indicate that the patient should be intubated, given that naloxone brought the patient back to full consciousness in an emergency setting.

Because track marks indicate that the patient has used IV substances, an infectious disease panel is recommended. Although the clinical exam doesn't point to any infection, it's common for one to precipitate the risk for overdose, even if patients control their intake of substances. However, what probably precipitated this overdose is the fact that the patient had abstained for several weeks before he abruptly resumed using.

A psychiatric evaluation is not indicated. This was a case of accidental, unintentional poisoning, and the patient's companion said that she hadn't seen any deterioration in terms of his mental health.

Finally, there is nothing to suggest that emergency opioid substitution therapy should be initiated, particularly as a way to prevent the recurrence of intoxication. That treatment, which reduces risk in opioid-dependent patients, should be prescribed only after a sufficient amount of time has passed since the patient's last opioid dose, and after the patient has given consent. It does not stabilize patients suffering from acute opioid poisoning.

The patient is discharged and you don't seen him for 6 months. Then one day, you find him back in the emergency department with flu-like symptoms. He's afraid that he has COVID because, for a few hours, he's been shivering and feeling asthenic (to the point of yawning), and experiencing severe rhinorrhea associated with profuse sweating, lacrimation, myalgia, and severe diarrhea. He has a slight fever (37.8 °C), his blood pressure is 140/90 mm Hg, and his heart rate indicates tachycardia (100 beats/minute). He tells you that he's trying to stay clean, he's just found a job, and he's proud of himself because he hasn't used in a little over 3 days.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....